reversing conscious sedation?Register Today!
This is a discussion on reversing conscious sedation? in PACU Nursing, part of Nursing Specialties ... i work in outpatient surgery, and all of the procedures are conscious sedation with fentanyl and...by fromtheseaRN Mar 31, '12i work in outpatient surgery, and all of the procedures are conscious sedation with fentanyl and versed. i am a new grad, this is my first job and i have been there for one month, and i am admittedly embarrassed to say that i do not know our standing policy and procedure for what happened today, and i am curious as to what yours are or what you would do.
the patient in for the procedure was very petite, and had a history of being a light weight with meds. she had had a similar procedure with us a year ago, and took an hour to wake up fully afterward. the nurses/doctor were made aware and they proceeded. she was given a small amount of each drug, and it wasn't touching her. she was jumping off the table. they pushed a little more, and she was out. her resps were still 14, sats 100%, bp 110/72, pulse 80. everything was totally normal, she was just sleepy. the nurse pushing and dr decided to reverse the versed, but not the fentanyl. she was then arousable with loud voices and shaking. all of her vitals were still normal. when we took her to recovery, the nurse there asked the dr if she could give narcan, and he said no. vitals remained the same and she had a bag of 1000ns hanging and runnning. recovery nurse stated she was giving narcan regardless, and she did. she ordered me to get 02 on her, and i froze- her sats were 100%, and i did not know why we would give o2 so i said i was not comfortable doing so, so told her so. she then put it on herself. patient was not becoming any more arousable with the narcan, vitals still stable. so, she starts sternal rubbing her. HARD. i looked to my manager, the dr, and the nurse who pushed and said "i am not ok with this". my manager said i was right, and told me to clock out and go home (it was our last patient of the day).
so. what do you do when this happens? i really don't know, and the recovery nurse was blatantly defying the drs orders- he said she was stable and would arouse soon and did not want the nurse to do this. i was/am pretty upset about my patient being sternal rubbed so freaking hard, and was crying when i left. any advice/tips/procedures you would share?Last edit by fromtheseaRN on Mar 31, '12 : Reason: spelling
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=692298©2013 allnurses.com INC. All Rights Reserved.
- 2,085 Views
- Mar 31, '12 by DixieleeI'm not sure I am seeing the whole picture in this, but I don't see anything worth crying and being upset about. Generally narcotics are not reversed unless the patient is in respiratory distress. Otherwise everyone would wake up in pain with no meds on board. I see reversing the versed if the patient was poorly arousable, but it is short acting. From my experience working in PACU, the nurse works under the orders of the anesthetist and not the surgeon when it comes to anesthesia related meds. It sounds like this PACU nurse saw something that concerned him/her about the patient being able to protect their airway and felt it important to reverse the narcotics and proceed with other methods to get the patient to breathe, i.e painful stimuli. If the patient did not respond to the narcan, I would be suspicious that something else was going on too!
Trust me, if the patient did not complain about the sternal rub, it was not too hard! Not knowing the big picture, and knowing that PACU nurses are the one responsible for protecting the patient airway until the patient can do it, I have to side with the PACU nurse. Another tip: don't always just look at the vital signs, including the O2 sat. I have seen people with "stable" vital signs who were seconds away from arresting, so look at the patient as a whole and not just the vitals. Yes, 100% O2 sat sounds good, but I never saw a patient come out of the OR or any sort of sedation who did not already have O2 on regardless of sats. You will not go wrong giving O2 to someone (ok, no lectures on COPD CO2 retainers).
It sounds like your manager dropped the ball by not explaining what else might have been going on. Always remember ABC! That airway is the most important thing to protect, without that then nothing else really matters.
BTW, surgeons don't always know what is going on with the patient either. Many of them are great technical surgeons but don't pay attention to anything outside their little circle of responsibility.
- Mar 31, '12 by meandragonbrettIf the patient went to a TRUE PACU and not just a post-procedural recovery area, the orders generally come from a nurse anesthetist or anesthesiologist. Most PACUs have standing orders for benzo antagonists, opiate antagonists, nalbuphine, oxygen, labetalol, opiates, benzos, etc. PACU RNs don't operate under the orders of a surgeon in the PACU when it comes to the ABCs. That's still considered the peri-anesthesia period and the anesthesia team is the responsible one.
Just because a pulse ox/SpO2 is 100% on a monitor doesn't mean everything. Patients who receive sedation generally receive supplemental oxygen intra and post-procedure.
I would also take a step back and remember that you've brought this patient to recovery and handed them off. I don't see your reason for being upset at the actions of the RN nor your reason for crying. Just sharing some observations and not a personal attack here.
- Mar 31, '12 by fromtheseaRNthank you both for your input- i really appreciate it. to clarify, this is not a true PACU, it's a post procedure recovery area in a small outpatient clinic. there is not an anesthesiologist, a RN pushes the conscious sedation. i was doing pre-op and after i was done, i moved to recovery so i was also one of the recovery nurses at the time the patient came in. the reason i was upset was an accumulation of a stressful day, when i first moved to recovery the other nurse in there disappeared for 30 minutes, leaving me a lone with 5 patients who had no charting, post op assessment, or post op teaching done yet, so i was pretty stressed out and upset with her to begin with, and when she was defying the given orders and asking me to participate, i just didn't know how to react. i was also upset that my patient was now going to wake up in a lot of pain since all of her fentanyl was reversed. overall, i didn't feel safe- for my patients, or my license.
my manager called me after i posted this and went over everything that happened with me, so i feel a lot better now. thanks again for all of your input.
- Mar 31, '12 by DixieleeI'm glad your manager finally got with you about it. It sounds like you were put in a very bad position! Hope things get better for you. Nursing can be a scary place!!